Nebraska, 2021

Winter Storm in Nebraska, February 6, 2021

February 6, 2021 · NWS OAX · 2 events in 2 counties and zones

Winter storm produced 5 to 7 inches of snowfall in southern Nebraska.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Winter storm produced 5 to 7 inches of snowfall in southern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 6, 3:08 AM CST, 22 minutes earlier.

Area forecast discussion, Feb 6, 3:08 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
308 AM CST Sat Feb 6 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 230 AM CST Sat Feb 6 2021

At 230 AM, a midlevel shortwave, evident on satellite imagery,
was pulling south from the Black Hills into central Nebraska. This
was resulting in widespread snow showers over the Sand Hills.
Some radar echos were occurring over eastern Nebraska, however
there were no reports of snow just yet. It should be a couple
hours before any snow overcomes the low level dry air in eastern
Nebraska and reaches the ground.

Rest of Today:

The midlevel shortwave over the Sand Hills this morning will dive
south and east into northern Missouri by late afternoon. As this
occurs, it will push a band of snow through eastern Nebraska and
southern Iowa. Forecast snow amounts have shifted slightly south
over the last 12 hours, with CAMs indicating the highest totals
along the NE/KS border. We're probably looking at 2 to 4 inches
for most across southeast Nebraska (though local amounts of 5 to 6
are possible). No significant changes were made to the current
winter weather warning/advisory scheme.

Sunday:

Regional weather on Sunday will see an Arctic high in firm control
over the Dakotas, Iowa and Nebraska. This will mean very cold
temperatures, with highs struggling to get out of the single
digits. Wind chills may approach advisory levels in the morning
over western Iowa. A weak shortwave (fairly well defined in
guidance at around 700 mb) should slide out of Wyoming and into
Nebraska through the day. This will induce lift, and despite
limited available moisture, it should bring some light fluffy snow
to the region. The going forecast suggests 1 to 3 inches of snow
accumulation between 12 AM and 6 PM Sunday.

The Workweek:

It has been advertised for several days now, but it will be very
cold this week. A strong longwave trough or "polar vortex" if you
prefer, should remain centered just south of Hudson Bay through
midweek, and this will continue to funnel Arctic air south into
the Plains. Ensembles suggest this feature may shift toward the
northern Plains late in the week (Thursday through the weekend).
This would result in continued very cold conditions. As such,
forecast confidence regarding the cold this week is high, with
sub zero lows and highs in the single digits expected Monday
through Friday. Wind Chill Advisories or Warnings are possible on
multiple days. Consider taking a few minutes this weekend to make
sure you and your vehicle are prepared for the cold. For tips
check out weather.gov/safety/cold.

There are a couple chances for snow during the workweek. The
first will be Monday, when some light snow is possible. Any
accumulations on Monday should be limited though, as lift will be
lacking and we will be relying almost entirely on saturation in
the in the Dendritic Growth Zone for snow production.
Accumulations should be limited to an inch or less. Tuesday and
Wednesday should be dry, then we are watching the Thursday-Friday
time range for possible snow. Deterministic (ECMWF and GFS) and
ensemble forecast have trended toward better lift and moisture
return across the Plains as the aforementioned longwave trough
south of Hudson Bay retrogrades towards the Plains. An unusual
pattern as a whole, so we'll see how it develops going forward.

Next Weekend & Beyond:

As with yesterday, the main predictable feature at this time
range looks to be the continued cold. Note the high likelihood of
below average temperatures in both the 6 to 10 and 8 to 14 Day
CPC temperature outlooks.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1135 PM CST Fri Feb 5 2021

A Winter Storm Warning and Winter Weather Advisory go into effect
at 06Z. Higher level clouds are beginning to move into the area
and snow is being observed in central Nebraska. Snow is expected
to begin in eastern Nebraska shortly after midnight. Snow will
gradually move east and by 12Z should be widespread over the area.
Ceilings will decrease as the snow moves into the area. By 12Z
MVFR criteria are expected for most of the area. Areas in heavier
snowfall, which includes KLNK, might see ceilings and visibility
deteriorate into IFR criteria. The snow should come to an end by
18Z. After which, the ceilings should scatter out.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 3 PM CST this afternoon for NEZ016-
     030>034-042>045-050>053-066>068-089>093.

     Winter Storm Warning until 3 PM CST this afternoon for NEZ065-
     078-088.

IA...Winter Weather Advisory until 3 PM CST this afternoon for IAZ055-
     069-079-080-090-091.

&&

DISCUSSION...Albright
AVIATION...Fajman
Hazardous weather outlook, Feb 5, 3:46 PM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
346 PM CST Fri Feb 5 2021

IAZ043-056-NEZ011-012-015-017-018-061200-
Monona-Shelby-Knox-Cedar-Thurston-Pierce-Wayne-
346 PM CST Fri Feb 5 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa and northeast Nebraska.

.DAY ONE...Tonight and Saturday

Snow accumulations of 1 to 2 inches is expected on Saturday.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Snow accumulation of 1 to 3 inches is possible on Sunday.
Additional light snow accumulations are possible late Sunday night
into Monday.

A period of very cold weather will set in and continue through
next week. High temperatures will likely be limited to the single
digits all week, while lows will fall to sub-zero values. Given
these temperatures, hazardous wind chills of -20 to -30 may occur
at times next week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed.

IAZ055-069-079-080-090-091-NEZ016-030>034-042>045-050>053-066>068-
089>093-061200-
Harrison-Pottawattamie-Mills-Montgomery-Fremont-Page-Antelope-
Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Douglas-Sarpy-Lancaster-Cass-Otoe-Gage-Johnson-
Nemaha-Pawnee-Richardson-
346 PM CST Fri Feb 5 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Saturday

Accumulating snow is expect to begin late tonight and continue
through Saturday morning. Expect snowfall amounts of 2 to 5
inches in this area. Blowing snow will also be a concern as winds
gust to 20 to 25 mph by late morning on Saturday.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

An additional 1 to 3 inches of snow is possible Sunday and Sunday
night, with additional light accumulations possible on Monday.
Some travel impacts are expected.

A period of very cold weather will set in and continue through
next week. High temperatures will likely be limited to the single
digits all week, while lows will fall to sub-zero values. Given
these temperatures, hazardous wind chills of -20 to -30 may occur
at times next week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed.

NEZ065-078-088-061200-
Seward-Saline-Jefferson-
346 PM CST Fri Feb 5 2021

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Saturday

Accumulating snow is expect to begin late tonight and continue
through Saturday morning. Expect snowfall amounts of 4 to 7 inches
in this area. Blowing snow will also be a concern as winds gust to
20 to 25 mph by late morning on Saturday.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

An additional 1 to 3 inches of snow is possible Sunday and Sunday
night, with additional light accumulations possible on Monday.
Some travel impacts are expected.

A period of very cold weather will set in and continue through
next week. High temperatures will likely be limited to the single
digits all week, while lows will fall to sub-zero values. Given
these temperatures, hazardous wind chills of -20 to -30 may occur
at times next week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed.

Pearson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Saline

When
February 6, 3:30 AM CST to 2:00 PM CST
Where
Saline forecast zone
Reported by
COOP Observer
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

COOP observer reported 7 inches of snow.

Winter Storm, Jefferson

When
February 6, 3:45 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

County EM reported 6 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946700, 946701.